Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 12, 2014, 12:44 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2014, 12:44 PM PDT (19:44 UTC)
- Expired
- Aug 12, 2014, 3:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
804 WGUS56 KSGX 121944 FFWSGX CAC073-122245- /O.NEW.KSGX.FF.W.0029.140812T1944Z-140812T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1244 PM PDT TUE AUG 12 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 345 PM PDT * AT 1232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR TIERRA DEL SOL...OR 15 MILES EAST OF TECATE. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIVE OAK SPRINGS PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3279 11649 3280 11629 3261 11628 3259 11649 $$ SMALL
2 follow-up statements
407 WGUS76 KSGX 122023 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 123 PM PDT TUE AUG 12 2014 CAC073-122245- /O.CON.KSGX.FF.W.0029.000000T0000Z-140812T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 123 PM PDT TUE AUG 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTHEASTERN SAN DIEGO COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIVE OAK SPRINGS A STRONG THUNDERSTORM CONTINUES DRIFTING SLOWLY NORTHWEST THROUGH THE AREA. THE HEAVIEST RAINFALL HAS SHIFTED TO JUST NORTH OF CAMPO...BUT ADDITIONAL HEAVY RAINFALL IS STILL EXPECTED OVER MUCH OF THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3279 11649 3280 11629 3261 11628 3259 11649 $$ SMALL
383 WGUS76 KSGX 122239 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 339 PM PDT TUE AUG 12 2014 CAC073-122248- /O.EXP.KSGX.FF.W.0029.000000T0000Z-140812T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 339 PM PDT TUE AUG 12 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT FOR SOUTHEASTERN SAN DIEGO COUNTY... THUNDERSTORMS HAD ENDED IN THE TIERRA DEL SOL AREA OF SOUTHEASTERN SAN DIEGO COUNTY...AND WATER SHOULD HAVE RECEDED. LAT...LON 3279 11649 3280 11629 3261 11628 3259 11649 $$ MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:30 AM PDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 12, 9:30 AM PDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT TUE AUG 12 2014 .SYNOPSIS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. HOWEVER...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INLAND OVER CALIFORNIA TONIGHT AND WEDNESDAY...BRINGING DRIER AND SLIGHTLY COOLER CONDITIONS TO THE REGION. SOUTHWESTERLY FLOW ALOFT WILL PREVAIL ACROSS THE REGION THROUGH EARLY NEXT WEEK...WITH DRY CONDITIONS PREVAILING. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL MOST AREAS DURING THE WEEK...WITH COASTAL LOW CLOUDS AND FOG POSSIBLE ALONG THE COAST EACH NIGHT. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST COAST THIS MORNING...WITH AN IMPRESSIVE NEGATIVELY TILTED DISTURBANCE LIFTING ACROSS NORTHERN CALIFORNIA AND NEVADA AT THIS TIME. MEANWHILE...THE REMNANTS OF AN MCS AND OUTFLOW BOUNDARY MOVED ACROSS SOUTHEASTERN CALIFORNIA THIS MORNING...WHICH BROUGHT SOME SCATTERED SHOWERS AND THUNDERSTORMS TO OUR SOUTHERN MOUNTAINS AND DESERTS. A COUPLE OF LOCATIONS IN THE SAN DIEGO COUNTY MOUNTAINS PICKED UP A FEW HUNDREDTHS...WHILE DESERT LOCATIONS ONLY REPORTED TRACE AMOUNTS. ALTHOUGH THINGS ARE NOW RELATIVELY QUIET...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON. THE 12Z KNKX SOUNDING SHOWS PW VALUES OF 1.52 INCHES...WHICH MEANS FLASH FLOODING COULD BE POSSIBLE. HOWEVER...THE UPPER LEVEL WINDS ARE RANGING BETWEEN 15 AND 25 KT...SO ANY STORMS THAT FORM WILL LIKELY ONLY PRODUCE BRIEF SHOWERS OF ANY GIVEN AREA. AS THIS TROUGH OF LOW PRESSURE ALONG THE WEST COAST MOVES INLAND TONIGHT AND ON WEDNESDAY...DRIER CONDITIONS WILL DEVELOP ACROSS SOUTHERN CALIFORNIA. A MINOR COOLING TREND WILL ALSO DEVELOP...WITH THE MARINE LAYER WILL DEEPENING EVER SO SLIGHTLY AS WELL FOR WEDNESDAY. THE MODELS THEN SHOW SOUTHWESTERLY FLOW ALOFT PREVAILING ACROSS SOUTHERN CALIFORNIA THROUGH EARLY NEXT WEEK...AS ANOTHER TROUGH DEVELOPS ALONG THE COAST. THE HEIGHT OVER SOUTHERN CALIFORNIA MAY VERY A BIT FROM DAY TO DAY...BUT EXPECT TEMPERATURES TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS FOR THE PERIOD...WITH DRY CONDITIONS PREVAILING. && .AVIATION... 121530Z...LOW CLOUDS ARE CLEARING ALONG THE COASTS TO INLAND VALLEYS ABOUT AS FORECAST THIS MORNING WITH LOW CLOUDS DISSIPATING AND ONLY A FEW HIGH CLOUDS AFTER 121900Z. EXPECT A RETURN OF LOW CLOUDS WITH BASES NEAR 1500 FEET MSL AND TOPS NEAR 2200 FEET MSL AFTER 131000Z. THE MOUNTAINS AND DESERTS...EXPECT SCATTERED TO BROKEN CLOUDS AOA 10000 FEET MSL TODAY AND ISOLATED THUNDERSTORMS THIS AFTERNOON AFTER 122000Z WITH GUSTY AND ERRATIC WINDS NEAR STORMS. GREATEST RISK OF THUNDERSTORMS SHOULD BE OVER BY 130500Z. && .MARINE... 1000 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...PIERCE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:10 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 8 hr |
| Aug 12, 1:37 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 53 min |
| Aug 12, 1:47 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 12, 2:05 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 4:16 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.